Utah, 2005

Heat in Utah, July 12, 2005

July 12, 2005 · NWS SLC · 1 event in 1 county or zone

Excessive heat likely led to the death of a hiker in Glen Canyon. Temperatures reached 110 deg during the afternoon.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Excessive heat likely led to the death of a hiker in Glen Canyon. Temperatures reached 110 deg during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 12, 8:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 8:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT TUE JUL 12 2005

.SYNOPSIS...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE AREA THROUGHOUT THE WEEK. INSTABILITY WILL INCREASE ACROSS
THE REGION THROUGH FRIDAY.

&&

.DISCUSSION...STRONG UPPER LEVEL HIGH PRESSURE NEAR 600-DM IS
SHIFTING OVER SOUTHERN UTAH AND WILL BRING A STRETCH OF HOT WEATHER
STARTING TODAY AND PERSISTING THROUGH SATURDAY. AIR MASS IS HOTTEST
ON WEDNESDAY WHEN 700 MB TEMPS BECOME AS WARM AS 20 OR EVEN 21C IN
THE NORTH. SLIGHT DECREASE ON THURSDAY IN THE NORTH AS SOME LOW
LEVEL NW FLOW SETS IN...BUT AIR MASS BACK TO 21C AGAIN FRIDAY. DRY
ADIABATICALLY THIS YIELDS 103-105F. AS USUAL NAM FORECAST IS
SLIGHTLY LESS BY ABOUT 1C BUT OVERALL THE IDEA IS THAT RECORD OR
NEAR RECORD TEMPS ARE EXPECTED THIS WEEK. MOISTURE IS ALREADY OVER
THE REGION AS EVIDENT BY THE 0.70 INCH PRECIPITABLE WATER ON THE GPS
SENSOR AND GOES IMAGERY BUT INSTABILITY IS LACKING. HOWEVER WITH LOW
LEVELS HEATING THIS WEAK MODEL SOUNDINGS DEPICTING INCREASING
CONVECTIVE POTENTIAL THROUGH THE WEEK. THUS CUMULUS WILL BE MORE
ACTIVE TODAY AND ISOLATED SURFACE BASED CELLS SHOULD DEVELOP IN THE
SOUTHERN MOUNTAINS TODAY AND THEN IN THE CENTRAL AND SOUTHERN
MOUNTAINS ON WEDNESDAY. ACTIVITY WILL INCREASE IN COVERAGE TO
SCATTERED FOR THURSDAY AND FRIDAY. WEAK AND ERRATIC FLOW THIS WEEK
WITH THE UPPER RIDGE IN PLACE BUT THEN BEING KNOCKED DOWN BY WEAK
WESTERLY WAVES WILL KEEP MOST OF THE ACTIVITY IN THE HIGHER TERRAIN.
FLOW INCREASES SATURDAY WHICH WILL HELP BRING MORE CELLS ACROSS THE
VALLEYS. LEANING TO THE WARMER SOLUTIONS OF THE UKMET AND ECMWF
WHICH KEEP THE UPPER HIGH CENTER OVER UTAH AND NEVADA INTO NEXT WEEK
BUT ALLOW SOME COOLING FOR SUNDAY.

FORECAST APPEARS IN GOOD SHAPE. WILL CONSIDER RAISING CENTRAL AND
NORTHERN VALLEY TEMPS THIS WEEK. WEAKEST RECORD IS THURSDAY AT SLC
WITH 101F...TOUGHEST RECORD IS WEDNESDAY WITH THE ALL TIME HIGH OF
107F AT SLC. ALSO WILL CONSIDER HEAT ADVISORY FOR AREAS LIKE ST
GEORGE THAT WILL HAVE LOWS NEAR 80F AND HIGHS OF 110 OR A LITTLE
HIGHER FOR A FEW STRAIGHT DAYS.

&&

.FIRE WEATHER...ABOVE NORMAL TEMPERATURES AND VERY LOW HUMIDITIES
ARE EXPECTED THROUGH THE REMAINDER OF THE WEEK AS THE RIDGE OF HIGH
PRESSURE REMAINS IN PLACE ACROSS THE REGION. GIVEN THE PROXIMITY OF
THE UPPER RIDGE ONLY LIGHT WINDS ARE EXPECTED...THUS CRITICAL FIRE
WEATHER CONDITIONS ARE NOT ANTICIPATED. ISOLATED DRY LIGHTNING IS
POSSIBLE WEDNESDAY THROUGH FRIDAY AS INSTABILITY INCREASES THIS
WEEK. ACTIVITY MIGHT EXPAND IN COVERAGE THURSDAY AND FRIDAY.
APPROACHING FRONTAL SYSTEM WELL TO OUR NORTH COULD INCREASE WINDS ON
SATURDAY.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TARDY
Hazardous weather outlook, Jul 12, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE JUL 12 2005

UTZ001>021-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

STRONG HIGH PRESSURE OVER THE AREA WILL RESULT IN SEVERAL DAYS OF
WELL ABOVE NORMAL TEMPERATURES THAT WILL APPROACH...AND IN A
FEW CASES EXCEED...RECORD LEVELS.

TEMPERATURES WEDNESDAY THROUGH FRIDAY ARE EXPECTED TO BE NEAR OR
ABOVE 100 DEGREES IN THE LOWER VALLEYS OF NORTHERN UTAH AND 110
DEGREES OR MORE IN UTAHS DIXIE.  MOUNTAIN TEMPERATURES WILL RANGE
FROM THE UPPER 70S TO LOW 80S IN THE NORTH AND FROM THE UPPER 80S TO
LOW 90S IN THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 heat. Local standard time, as filed.

Heat, Glen Canyon Recreation Area/Lake Powell

When
July 12, 1:00 PM MST to 4:00 PM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Glen Canyon Recreation Area/Lake Powell2005-07-12MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468641.